MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; Ventricular (assist) bypass
Model Number 1050
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the report of the abnormalities on the surface of the edge of the coring knife were confirmed based on the evaluation of the returned coring knife.The coring knife, serial number (b)(6), was returned in a plastic sample jar.Longitudinal witness/finishing marks were visible along the entire angled area of the knife¿s blade end.These marks are consistent with the rework process.Visual inspection of the knife under a microscope did not reveal any major areas of damage or defect to the blade edge; however, there were spots of minor imperfections.Incidental findings: the knife was able to fully cut through the polyurethane test pad; however, there was some resistance compared to the control knife.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or qa specifications.The receiving inspection information indicated that coring knife s/n (b)(6) was part of a batch of reworked knives.The knife passed all functional tests and inspections.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) lists the apical coring knife as an optional component for device implantation in the introduction section.The surgical procedures section provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the doctor had noticed some abnormalities in the surface area of the distal end of the coring tool.The tool was subsequently used however, there were no issues with it as well.The physician subsequently kept the tool for an analysis in-house at the hospital.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22115825
Report Number2916596-2025-03662
Device Sequence Number12528381
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)260708
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/08/2026
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2025
Initial Report FDA Received Date05/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age45 YR
Patient SexMale
Patient Weight65 KG
Patient EthnicityNon Hispanic
Patient RaceWhite